Pin Me

Can Medications Cause Asthma Attacks?

written by: Genevieve Van Wyden • edited by: lrohner • updated: 11/17/2010

Medications intended to treat potentially serious medical conditions can lead to asthmatic reactions. Find out more about the medication causes of an asthma attack and what other medications you can take that don’t pose this risk.

  • slide 1 of 7

    Overview

    If your doctor has prescribed medications to stop asthma attacks, prevent asthma attacks before they start or to reduce any inflammatory response in your respiratory system and lungs, did he tell you to avoid certain medications because of the risk of asthma attacks?

    If, for example, you wake up one morning with the beginnings of a migraine attack and you take your beta-blocker medication, you may find yourself in the emergency department, but not for your migraine symptoms. Taking a single ibuprofen tablet for a sore back can have the same effect; in fact, taking two aspirin can lead to an asthma emergency, so it’s important for you to learn what these medications can do and what alternative medications you can safely take.

  • slide 2 of 7

    Painkillers

    Pain pills like the non-steroidal anti-inflammatory medications (NSAIDS), including ibuprofen, naproxen and indomethacin can cause reaction-like symptoms in asthmatics. Your doctor should advise you to take acetaminophen for pain and fever rather than taking an NSAID or aspirin because the reactions are potentially deadly, according to WebMD. After you take one of these medications, your body produces leukotrienes which make the muscles around your bronchial airways to contract. As this happens, you may begin to experience shortness of breath and wheezing.

    If you are sensitive to NSAIDS or aspirin and you suffer from nasal polyps, you’re more prone to developing an adverse reaction. This group of symptoms is called Samter’s triad, which is a combination of an allergic reaction to asthma, nasal polyps and asthma, according to WebMD. Because some allergic reactions are potentially serious, it's important for you to learn about medication causes of an asthma attack.

    Don’t avoid just the aspirin and NSAID painkillers at the drugstore –– read the labels on over-the-counter allergy medications, cold preparations and medications that relieve indigestion, since they may contain aspirin or NSAIDS.

  • slide 3 of 7

    Beta Blockers

    Beta-blockers work by preventing the “fight or flight" response. They work by decreasing the force of your heart’s contractions, lowering your heart rate, decreasing blood pressure, causing uterine contractions, relieving migraine symptoms, decreasing physical tremors –– and by causing bronchoconstriction, or asthma attacks in sensitive asthma patients.

  • slide 4 of 7
  • slide 5 of 7

    Beta Blockers Cont'd

    Beta-1 blockers (Lopressor and Tenormin) are less likely to trigger asthmatic reactions because they affect beta-1 receptors in the heart, but not those in the uterus or lungs. This doesn’t mean that these medications will not cause asthma attacks at all –– they are only “less likely" to do so.

    Talk to your doctor about alternative medications if you have a condition that makes it necessary for you to take a beta-blocker. Ask him to find an alternative medication that treats the symptoms without affecting your asthma. As you discuss medication options with him, ask about lifestyle changes that might make this classification of medications unnecessary if the changes you make improve another health condition, such as lowering your blood pressure.

    Beta-blocker medications include Normodyne, Corgard, Trandate, Pindolol and Inderal.

  • slide 6 of 7

    ACE Inhibitors

    A class of medications called ACE inhibitors, used to treat heart disease, high blood pressure and, occasionally, diabetes can cause reactions in asthmatics who take them. Some of these medications include captopril, lisinopril and enalapril. According to the Family Doctor, these medications appear to be safe for asthmatics, but some patients taking one of these medications may develop a cough. This is a self-limiting reaction and should go away after one or two weeks; if it does not and you develop additional problems that make your asthma symptoms worse, call your doctor and let him know what is happening.

    If you have an unstable airway, an ACE inhibitor medication can trigger wheezing and chest tightness, according to WebMD. Ask your doctor if he can prescribe an alternative medication to treat your symptoms without making your asthma worse. He'll want to discuss medication causes of an asthma attack with you.

    ACE inhibitor medications include Accupril, Altace, Aceon, Lotensin, Mavik, Monopril, Prinivil, Tarka, Univasc, Vasotec and Zestril.

  • slide 7 of 7

    References

    http://www.umm.edu/non_trauma/asthma.htm

    University of Maryland Medical Center: Asthma Attacks

    http://www.webmd.com/asthma/guide/medications-trigger-asthma

    WebMD: Aspirin and Other Drugs That May Trigger Asthma

    http://www.asthma.partners.org/newfiles/aspirinsensitivity.html

    Asthma Partners: Asthma & Aspirin Sensitivity

    http://www.ethanwiner.com/BetaBlox.html

    Ethan Winer: Beta Blockers and Performance Anxiety in Musicians

    http://familydoctor.org/online/famdocen/home/common/asthma/medications/171.html

    Family Doctor: Asthma: Medicines That Can Make it Worse